On nonlinear stability of baroclinic fronts

V. A. Vladimirov*, Mu Mu, Yong Hui Wu, K. I. Ilin

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


We study the nonlinear stability of baroclinic fronts in a channel with variable bottom topography in the framework of the model proposed by Swaters and Flierl (1991). Sufficient conditions for nonlinear stability of steady flows in a channel with arbitrary bottom topography are obtained. We consider quite general perturbations which include non-zero perturbations of the circulations of the velocity along the rigid boundaries. The special case of zonal (x-independent) topography is treated in more detail. Here we make use of an additional invariant of the governing equations (the momentum). This allows us to obtain a less restrictive (than in the general situation) sufficient condition for nonlinear stability.

Original languageEnglish
Pages (from-to)65-84
Number of pages20
JournalGeophysical and Astrophysical Fluid Dynamics
Issue number1-2
Publication statusPublished - 1999


  • Baroclinic fronts
  • Nonlinear stability

ASJC Scopus subject areas

  • Computational Mechanics
  • Astronomy and Astrophysics
  • Geophysics
  • Mechanics of Materials
  • Geochemistry and Petrology


Dive into the research topics of 'On nonlinear stability of baroclinic fronts'. Together they form a unique fingerprint.

Cite this